Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 8, 2015Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2015, 9:52 PM CDT for Hodgeman County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 9:52 PM CDT (02:52 UTC)
Expired
Aug 8, 2015, 10:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WWUS83 KDDC 090252
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT SAT AUG 8 2015
 
KSZ044-045-063-064-090345-
FINNEY KS-NESS KS-LANE KS-HODGEMAN KS-
952 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE...SOUTHERN NESS AND NORTHWESTERN HODGEMAN COUNTIES
UNTIL 1045 PM CDT...

AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR KALVESTA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3800 10018 3801 10042 3841 10038 3837 9965
TIME...MOT...LOC 0252Z 238DEG 28KT 3807 10029 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:24 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 6:24 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SAT AUG 8 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 226 PM CDT SAT AUG 8 2015

As an upper level shortwave trough tops the ridge across the central
Plains tonight, a cold front will slowly drop southward across
western Kansas. The cold front will be near Great Bend to Dodge City
and Hugoton by morning then near Medicine Lodge by Sunday late
afternoon. Much of the higher moisture will be in back of the front
into tonight with around 3000 J/kg CAPE forecast and mid level winds
around 20 to 30kt. Could be enough shear and instability to get some
brief supercells going especially as you go north with the better
mid and upper winds. SPC outlook has the area from around Dighton to
Garden City and Johnson City and west in a slight risk of severe and
that looks reasonable for some large hail up to golf ball and strong
winds. May need to shift it also into the Hays area with the better
upper winds. Current thoughts are some thunderstorms will form along
the frontal boundary after 4 or 5 pm from near Johnson to north of
Garden and towards Hays, then begin to spread more south and east as
the night progresses. Could reach Dodge City around midnight then
after midnight the areas of thunderstorms should weaken. One
negative for storms late this afternoon is the 700mb temps are
around 16C and fairly warm. South winds will decrease this evening
ahead of the front, then become light and variable near the frontal
boundary or outflow boundary later tonight. Overnight lows will be
around 70, except the warmest in the Medicine Lodge area of around
75.

For Sunday, more northern Plains shortwaves will continue to knock
down the warm ridge across the southern Plains with the cold front
advancing to near Medicine Lodge by evening. High temps could be
around 100 at Medicine Lodge again ahead of the front with cooler
upper 80s to lower 90s in back of the front. Will also hang on to
some 20 to 30 percent chances for thunderstorms along and north of
the cold front. Storms could be marginally severe.

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 249 PM CDT SAT AUG 8 2015

Upper level warm ridging rapidly builds back into the Rockies and
just west of Kansas as a large upper trough digs into the Great
Lakes and eastern U.S. Western Kansas stays under a fairly weak
northwesterly flow aloft. Cooler high pressure will dominate
southwest Kansas into much of next week with a slow warming trend.
Highs will be in the upper 80s to around 90 on Monday, mid to
upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday,
and lower to mid 90s by next Saturday. Overnight lows will be in
the mid to upper 60s through the period.

Thunderstorm chances lower as the cold front heads more south of
Kansas on Sunday night and Monday with mainly scattered
thunderstorms west of Dodge City into Wednesday.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Sunday EVENING)
ISSUED AT 621 PM CDT SAT AUG 8 2015

There will be a prolonged period of thunderstorm activity this
evening and into the overnight hours across much of southwest
Kansas, including the GCK, DDC, and HYS terminals. It is very
difficult to time when the best chance for the greatest impacts
will be at the terminals, so we will keep a fairly long period of
VCTS going this evening and through the overnight hours and adjust
as needed in the very short term. Shower and thunderstorm activity
will wane after 09Z early Sunday morning with winds generally
light at less than 12 knots for much of the day Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  93  69  90 /  30  30  40  10
GCK  69  91  68  89 /  50  30  30  10
EHA  69  92  67  87 /  40  30  40  20
LBL  72  95  70  89 /  40  30  40  20
HYS  71  89  69  87 /  40  30  30  10
P28  75  99  73  91 /  20  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Umscheid
Hazardous weather outlook, Aug 8, 4:21 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT SAT AUG 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME
OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO
QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE
SEVERE.

THESE
STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY
ALONG AND NORTH OF A LINE FROM LARNED TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 8, 7:39 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT AUG 8 2015

KSZ061-074-075-084-090115-
GRANT KS-HAMILTON KS-MORTON KS-STANTON KS-
739 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...
SOUTHEASTERN HAMILTON...STANTON...SOUTHWESTERN KEARNY AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

AT 738 PM CDT /638 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...JOHNSON CITY...MANTER AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3791 10174 3776 10153 3774 10153 3774 10150
      3748 10115 3733 10186 3752 10198
TIME...MOT...LOC 0038Z 230DEG 33KT 3745 10187

JJOHNSON
Special weather statement, Aug 8, 8:44 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT SAT AUG 8 2015

KSZ031-090230-
ELLIS KS-
844 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO AND ELLIS
COUNTIES UNTIL 930 PM CDT...

AT 843 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF ELLIS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...CATHERINE...YOCEMENTO AND EMMERAM.

LAT...LON 3892 9906 3873 9952 3881 9960 3913 9957
      3913 9905
TIME...MOT...LOC 0143Z 227DEG 32KT 3883 9956

JJOHNSON
Local storm report, Aug 8, 9:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT SAT AUG 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.38W
08/08/2015  M58 MPH          GRANT              KS   AWOS

&&

UMSCHEID
Local storm report, Aug 8, 9:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT SAT AUG 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLOOD            9 NNE BIG BOW           37.69N 101.49W
08/08/2015                   GRANT              KS   COUNTY OFFICIAL

            WATER WAS OVER THE ROAD ALONG COUNTY ROAD C
            BETWEEN ROAD 4 AND ROAD 5

&&

UMSCHEID
Local storm report, Aug 8, 9:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT SAT AUG 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 N HAYS                38.96N 99.34W
08/08/2015  E1.00 INCH       ELLIS              KS   PUBLIC

&&

MJS
Special weather statement, Aug 8, 9:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT SAT AUG 8 2015

KSZ044-045-063-064-090345-
FINNEY KS-NESS KS-LANE KS-HODGEMAN KS-
952 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE...SOUTHERN NESS AND NORTHWESTERN HODGEMAN COUNTIES
UNTIL 1045 PM CDT...

AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR KALVESTA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3800 10018 3801 10042 3841 10038 3837 9965
TIME...MOT...LOC 0252Z 238DEG 28KT 3807 10029

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:39 PM CDTSpecial Weather StatementDDCGrant, Stanton36 min
Aug 8, 8:11 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more49 min
Aug 8, 8:29 PM CDTAreal Flood WarningDDCGrant, Hamilton, Kearny, Stanton12 hr
Aug 8, 8:44 PM CDTSpecial Weather StatementDDCEllis46 min
Aug 8, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis24 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.